Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 261, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 16, 2023, 6:26 PM CDT for Gillespie County, Kendall County, Kerr County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2023, 6:26 PM CDT (23:26 UTC)
- Expired
- Jun 16, 2023, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX
The radar
The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:29 PM CDT | HAIL 1 | 4 W Fredericksburg, TX | Video of estimated quarter size hail 4 W Fredericksburg on US 290. |
| Jun 16, 6:29 PM CDT | HAIL 1 | 4 W Fredericksburg, TX | Video of estimated quarter size hail 4 W Fredericksburg on US 290. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3139 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
547
WUUS54 KEWX 162326
SVREWX
TXC171-259-265-170015-
/O.NEW.KEWX.SV.W.0261.230616T2326Z-230617T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
626 PM CDT Fri Jun 16 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Kerr County in south central Texas...
Southeastern Gillespie County in south central Texas...
Northwestern Kendall County in south central Texas...
* Until 715 PM CDT.
* At 625 PM CDT, a severe thunderstorm was located near
Fredericksburg, moving east at 5 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fredericksburg, Blumenthal, Luckenbach, Cain City, Old Tunnel State
Park, Grapetown, Rocky Hill and Bankersmith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3011 9909 3031 9906 3032 9871 3003 9877
TIME...MOT...LOC 2325Z 279DEG 4KT 3021 9892
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KCW1 follow-up statement
225
WWUS54 KEWX 162346
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
646 PM CDT Fri Jun 16 2023
TXC171-259-265-170015-
/O.CON.KEWX.SV.W.0261.000000T0000Z-230617T0015Z/
Kerr TX-Gillespie TX-Kendall TX-
646 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN KERR...SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL
COUNTIES...
At 645 PM CDT, a severe thunderstorm was located 7 miles southwest of
Fredericksburg, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericksburg, Blumenthal, Luckenbach, Cain City, Old Tunnel State
Park, Grapetown, Rocky Hill and Bankersmith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3011 9909 3031 9906 3032 9871 3003 9877
TIME...MOT...LOC 2345Z 303DEG 2KT 3019 9896
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:04 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 16, 3:04 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 304 PM CDT Fri Jun 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Saturday night) Issued at 233 PM CDT Fri Jun 16 2023 Heat Advisories and Excessive Heat Warnings will remain in place through the short term period as a prolonged heat wave continues. Forecast temperatures appear to be on track this afternoon, and while we did have to raise dewpoints slightly based on the latest trends, the end result is the same - it's dangerously hot outside if the right precautions are not taken. Like past days there's a low chance (20-30%) of an isolated storm or two developing across the northern Hill Country late this afternoon-early evening near a lingering weak surface boundary. With extreme instability in place and sufficient shear, large hail and damaging wind gusts would be possible with any storm. CAMs have also been hinting at some activity developing along the higher terrain in Mexico (with some updrafts currently noted on satellite imagery), pushing northeast through the early evening. It is possible, though not likely, that some of this activity could cross the Rio Grande before completely diminishing, so we have added a 10% PoP with weather mentioned to cover this. A similar forecast is in store for Saturday, though we will have increasing mid and upper level cloud cover overnight tonight which makes the temperatures and consequently heat indices a little trickier. Since these clouds will hang around throughout the day tomorrow and could have a cooling factor, we have elected to stick with the NBM which is overall a couple degrees cooler on average from the previous forecast. However, since dewpoints are likely to continue to remain elevated, forecast max heat indices are still within the range of the current headlines that are out, so no changes are planned as they are valid through Sunday afternoon. Similar to this afternoon, the main chance for storms (though still only ~20%) will be across the northern Hill Country. The 10% potential for a shower or storm to sneak across the border is also there again. Large hail and damaging wind gusts remain possible. && .LONG TERM... (Sunday through Friday) Issued at 233 PM CDT Fri Jun 16 2023 The heat continues through the remainder of the weekend across all of south central Texas. The latest data continues to show little change in the weather pattern, with well above normal heat the main concern. The current Heat Advisory and Excessive Heat Warning will remain in place through Sunday. The mid and upper level ridge does begin to flatten a bit on Sunday and this could allow for some mid and high level clouds to move in from the west. However, the cloud cover is not expected to have much of an impact on our temperatures. We will also need to monitor for the possibility of a weak cold front/outflow boundary possibly sneaking into portions of the Hill Country late in the day. As of now, this boundary is not anticipated to have any impact on our weather. Looking a model time series plots of temperature fields at 850mb and 925mb shows little change as we head into the middle of the upcoming week. Numerical MOS guidance is also consistent in showing well above normal temperatures across all of south central Texas through Tuesday and perhaps into Wednesday. There is a pattern change indicated by the models as we progress into the mid to late week period of next week. The medium range models are fairly consistent in showing the mid and upper level ridge amplifying to our west, with an upper low developing over the southeastern U.S. At the surface, high pressure from the Great Lakes region is expected to build southward into the southern U.S. plains. With this pattern, we should see somewhat "cooler" temperatures develop late next week. However, we still expect above normal warmth to continue. && .AVIATION... (18Z TAFS) Issued at 1210 PM CDT Fri Jun 16 2023 VFR conditions should prevail through the period. Unlike the past few mornings, it's looking like the morning low cigs should stay to the south and east of the I-35 terminals on Saturday. FEW to SCT clouds around FL010 will still be possible, but cigs developing seems unlikely at this time according to probabilistic guidance. Otherwise, expect upper level cloud cover to gradually overspread the area from west to east through the period. Winds should remain relatively light and generally out of the SSW-SE. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 79 102 78 104 / 10 0 10 0 Austin Bergstrom Intl Airport 77 100 75 102 / 0 0 10 0 New Braunfels Muni Airport 78 100 76 103 / 0 0 0 0 Burnet Muni Airport 77 98 76 103 / 30 20 20 0 Del Rio Intl Airport 82 104 81 108 / 10 10 10 0 Georgetown Muni Airport 77 99 76 103 / 30 10 20 0 Hondo Muni Airport 78 101 77 104 / 0 0 0 0 San Marcos Muni Airport 76 100 75 104 / 0 0 10 0 La Grange - Fayette Regional 79 98 77 100 / 0 0 0 0 San Antonio Intl Airport 79 100 78 104 / 0 0 0 0 Stinson Muni Airport 79 102 78 105 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val Verde. Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop- Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe- Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala. && Short-Term...Gale Long-Term...Platt Aviation...Gale
Hazardous weather outlook, Jun 16, 10:14 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1014 AM CDT Fri Jun 16 2023 TXZ171>173-183>194-202>209-217>225-228-171515- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1014 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Unseasonably hot temperatures will continue today through at least the middle of next week. Combined with humidity in place across the region, residents and visitors will need to take precautions to avoid heat-related illness. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over a small portion of Williamson County late this afternoon into early evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over far northern portions of south-central Texas Saturday afternoon and evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 16, 4:54 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri Jun 16 2023
TXZ171-188-162245-
Gillespie TX-Llano TX-
454 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 19 miles northwest of Fredericksburg, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, Doss and Enchanted Rock
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3041 9877 3044 9915 3050 9914 3050 9896
3061 9896 3063 9875
TIME...MOT...LOC 2154Z 276DEG 11KT 3051 9904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KCWSpecial weather statement, Jun 16, 5:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Fri Jun 16 2023
TXZ171-162300-
Llano TX-
515 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Llano
County through 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Mountain, or 13 miles southwest of Llano, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford and Prairie Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 9856 3051 9887 3067 9897 3068 9896
3082 9881
TIME...MOT...LOC 2214Z 243DEG 16KT 3063 9885
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCWSpecial weather statement, Jun 16, 5:45 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Fri Jun 16 2023
TXZ188-162330-
Gillespie TX-
545 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of eastern Gillespie
County through 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Eckert, Crabapple, Willow
City, Rocky Hill, LBJ State Park and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9859 3020 9859 3023 9902 3045 9902
TIME...MOT...LOC 2245Z 272DEG 18KT 3035 9883
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCWLocal storm report, Jun 16, 5:58 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
558 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 3 NNE Fredericksburg 30.31N 98.86W
06/16/2023 M1.25 inch Gillespie TX Public
Picture sent of measured Half Dollar sized
hail 3 NNE Fredericksburg.
&&
KCWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 19 min |
| Jun 16, 9:55 AM CDT | Excessive Heat Warning | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 5 days |
| Jun 16, 4:54 PM CDT | Special Weather Statement | EWX | Gillespie | 51 min |
| Jun 16, 5:15 PM CDT | Special Weather Statement | EWX | Llano | 45 min |
| Jun 16, 5:45 PM CDT | Special Weather Statement | EWX | Gillespie | 45 min |
| Jun 16, 5:52 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 38 min |
| Jun 16, 6:14 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 16 min |
| Jun 16, 6:30 PM CDT | Areal Flood Advisory | EWX | Gillespie | 3 hr |
| Jun 16, 6:52 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.